Article

Phototherapy-mediated syndrome of inappropriate secretion of antidiuretic hormone in an in utero selective serotonin reuptake inhibitor-exposed newborn infant

Universitair Ziekenhuis Ghent, Gand, Flemish, Belgium
PEDIATRICS (Impact Factor: 5.3). 06/2005; 115(5):e508-11. DOI: 10.1542/peds.2004-2329
Source: PubMed

ABSTRACT Although selective serotonin reuptake inhibitors (SSRIs) have gained wide acceptance in the off-label treatment of mental disorders in pregnant women, there seems to be an increased risk for serotonergic adverse effects in newborn infants who are exposed to SSRIs during late pregnancy. Hyponatremia as a result of the syndrome of inappropriate secretion of antidiuretic hormone (SIADH) is a relatively common serious side effect of the use of SSRIs in (mostly elderly) adults. Severe hyponatremia as a result of an SIADH is proposed here as part of a neonatal serotonin toxicity syndrome in a newborn infant who was exposed prenatally to an SSRI. The definite reversal to normal serum sodium levels after fluid restriction, the lack of any alternative cause for the SIADH, and the positive temporal relation with a high score on a widely used adverse drug reaction probability scale offer solid support for the hypothesis of a causal relationship between the SIADH and the prenatal sertraline exposure in our neonate. Moreover, accumulative data on the acute enhancement of serotonergic transmission by intense illumination led us to hypothesize that phototherapy used to treat hyperbilirubinemia in the newborn infant could have been the ultimate environmental trigger for this proposed new cause of iatrogenic neonatal SIADH. The speculative role of phototherapy as a physical trigger for this drug-related adverse event should be confirmed in other cases by thorough study of the serotonin metabolism, assay of SSRI levels in cord blood, and serial measurement of plasma levels in exposed neonates. As phototherapy is used frequently in jaundiced neonates and an apparently increasing number of infants are born to mothers who take SSRIs, serotonin toxicity in neonates deserves increased attention.

0 Followers
 · 
122 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: The aim of this review was to assess existing information about the long-term neurocognitive development of children whose mothers took SSRIs during pregnancy and/or breastfeeding. The available literature consists of 11 studies (examining a total of 306 children) that demonstrate no impairment of infant neurodevelopment following prenatal and/or postnatal exposure to SSRIs, and two studies (examining 81 children) that suggest possible unwanted effects of fetal SSRI exposure. These unwanted effects included subtle effects on motor development and motor control. Thus, the available data are not unanimous in excluding possible long-term detrimental neurodevelopmental sequelae of intrauterine exposure to SSRIs. However, it is clear that the research suggesting a lack of adverse events on infants' neurocognitive development is much more numerous and methodologically better conducted than the studies showing possible unwanted effects. Nevertheless, all reviewed studies had procedural inadequacies, and the screening instruments used have limitations, especially in the evaluation of infants. Furthermore, it is not advisable to extend the generalisations emerging from the findings of a few trials to every infant. Some infants may experience difficulties in metabolising the drugs and/or their metabolites, so the benign outcome described for most infants may not occur. Thus, the findings emerging from the reports are inconclusive and are not able to fully clarify the repercussions of maternal SSRI treatment on infants' long-term neurocognitive development. Further large, simple and well designed, randomised, prospective studies will be required for this purpose. These should also be of adequate length and performed using reproducible neurophysiological parameters in order to firmly establish the safety of these medications.
    CNS Drugs 02/2005; 19(7):623-33.
  • Source
  • [Show abstract] [Hide abstract]
    ABSTRACT: There are a growing number of concerns about the utilization of serotonin reuptake inhibitors (SRIs) in late pregnancy and the onset of perinatal complications. This review aimed to analyze and summarize the studies evaluating the risk of perinatal complications (such as low birth weight, preterm delivery, withdrawal or toxic phenomena, and other detrimental events/poor neonatal outcomes) related to maternal SRI use in late pregnancy. A computerized search of MEDLINE (1966-January 2007) and PsycINFO (1974-January 2007) databases was performed. Articles describing perinatal complications after late in utero exposure to SRIs were selected and also reviewed for additional references. Fifty studies met the inclusion criteria. Exposure to SRIs late in pregnancy is clearly associated with an increased risk of infants developing a constellation of symptoms, including CNS and respiratory effects, often requiring close infant observation and supportive or specific treatment in intensive care units. Such symptoms are not always due to toxic or withdrawal reactions. Indeed, some evidence suggests that SRIs may interfere with the physiology of the respiratory system and parasympathetic activity in neonates. Of the most methodologically relevant studies reviewed, 50% have been published in the last 3 years. Hence, it is possible that further concerning data will become available in the future. For these reasons, the opportunity of tapering and discontinuing SRIs in late pregnancy should be taken into consideration, although to date the evidence to support such a clinical decision is preliminary.
    Paediatric Drugs 02/2007; 9(2):97-106. DOI:10.2165/00148581-200709020-00003